Hail, Winkler
- When
- April 12, 1:25 PM CST to 1:30 PM CST
- Where
- Winkler County, Wink
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.750, -103.150
A southern stream trough approached the region from the west. Increasing low level moisture, strong upper level lift, instability, and wind shear ahead of the trough supported the development of thunderstorms with large hail across West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A southern stream trough approached the region from the west. Increasing low level moisture, strong upper level lift, instability, and wind shear ahead of the trough supported the development of thunderstorms with large hail across West Texas. The high moisture content of the atmosphere and slow storm motion resulted in heavy rain and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 12:39 PM CST, 46 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017
.DISCUSSION...
An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.
The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.
SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.
Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 76 61 77 / 80 50 10 10
Carlsbad 59 80 59 86 / 70 30 10 20
Dryden 63 78 62 80 / 70 20 20 20
Fort Stockton 62 79 60 84 / 80 30 20 30
Guadalupe Pass 55 79 56 81 / 60 30 20 10
Hobbs 57 75 58 80 / 80 40 10 20
Marfa 55 79 54 83 / 70 30 30 20
Midland Intl Airport 60 76 61 78 / 80 40 10 10
Odessa 60 77 61 78 / 80 40 10 20
Wink 62 81 61 84 / 80 30 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
29Hazardous Weather Outlook National Weather Service Midland/Odessa TX 143 PM CDT Wed Apr 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong thunderstorms are possible across all of west Texas and southeast New Mexico this afternoon and tonight. Some of the storms may become severe, with large hail and damaging winds being the main threats. However a tornado or two cannot be ruled out, especially over southeastern New Mexico this afternoon and evening. Frequent lightning strikes will likely accompany storms, as will locally heavy rainfall and the potential for flash flooding, particularly this tonight when one or more thunderstorm complexes could form. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong, if not severe, storms will be possible each afternoon and evening from Thursday afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
1048 AM MDT WED APR 12 2017
NMZ028-029-033-121730-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1048 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND LEA
COUNTIES UNTIL 1130 AM MDT...
At 1047 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of McDonald, or 8 miles southwest of Tatum, moving
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hobbs, Lovington, Tatum, Monument, Loco Hills, Humble City, Maljamar,
Crossroads, McDonald, Caprock, Buckeye, Knowles, Bronco, Lea County
Zip Franklin Memorial Airport, Gladiola, Tatum Airport, Lea County
Regional Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 10306 3253 10330 3284 10428 3296 10422
3297 10376 3340 10377 3340 10372 3357 10372
3357 10305
TIME...MOT...LOC 1647Z 229DEG 21KT 3318 10344
29Special Weather Statement
National Weather Service Midland/Odessa TX
1126 AM MDT WED APR 12 2017
NMZ028-029-033-121830-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1126 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 1230 PM MDT...
At 1125 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Maljamar, or 26 miles west of Lovington, moving east
at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lovington, Tatum and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3277 10327 3289 10391 3297 10391 3297 10376
3321 10377 3333 10330
TIME...MOT...LOC 1725Z 265DEG 21KT 3301 10381Special Weather Statement
National Weather Service Midland/Odessa TX
119 PM CDT WED APR 12 2017
NMZ029-033-TXZ045-121845-
Northern Lea County NM-Central Lea County NM-Gaines TX-
119 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 145 PM CDT/1245 PM MDT/...
At 119 PM CDT/1219 PM MDT/, Doppler radar was tracking a strong
thunderstorm near McDonald, or 9 miles southeast of Tatum, moving
east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Denver City, Tatum, Knowles, Humble City, Higginbotham, Gladiola and
Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3296 10306 3296 10281 3285 10281 3278 10329
3330 10331 3335 10306
TIME...MOT...LOC 1819Z 249DEG 33KT 3313 10322Special Weather Statement National Weather Service Midland/Odessa TX 1233 PM MDT WED APR 12 2017 NMZ027-028-121915- Eddy County Plains NM-Guadalupe Mountains of Eddy County NM- 1233 PM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 115 PM MDT... At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm near Living Desert State Park, or 8 miles northwest of Carlsbad, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park, Seven Rivers, Carlsbad North, Lakewood, Lincoln National Forest, Lake Avalon and Cavern City Air Terminal. LAT...LON 3217 10468 3240 10474 3283 10405 3239 10408 TIME...MOT...LOC 1832Z 238DEG 23KT 3248 10436
Special Weather Statement National Weather Service Midland/Odessa TX 136 PM CDT WED APR 12 2017 TXZ058-074-121900- Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 136 PM CDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTHERN JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 200 PM CDT... At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Kent, moving northeast at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Toyah. This includes the following highways... Interstate 10 between mile markers 183 and 200. Interstate 20 between mile markers 0 and 24. LAT...LON 3096 10405 3111 10416 3140 10378 3106 10367 TIME...MOT...LOC 1836Z 238DEG 23KT 3108 10404
Special Weather Statement
National Weather Service Midland/Odessa TX
158 PM CDT WED APR 12 2017
NMZ034-TXZ059-060-067-121945-
Southern Lea County NM-Loving TX-Ward TX-Winkler TX-
158 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WARD...WINKLER AND LOVING COUNTIES UNTIL 245 PM CDT/145 PM MDT/...
At 158 PM CDT/1258 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Winkler County Airport, or 9 miles
west of Wink, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Monahans, Kermit, Jal, Wink, Mentone, Wickett, Barstow, Pyote,
Monahans Sandhills State Park, Jal Airport, Winkler County Airport,
Slash Ranch and Bennett.
THIS INCLUDES Interstate 20 between mile markers 48 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3222 10308 3219 10306 3209 10306 3209 10299
3180 10279 3165 10280 3165 10277 3141 10337
3143 10340 3142 10345 3151 10350 3162 10351
3164 10354 3164 10358 3189 10372
TIME...MOT...LOC 1858Z 231DEG 18KT 3171 10331
29The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
19 hail, 1 flash flood. Local standard time, as filed.
Golf ball size hail covering I-10 at mile marker 221.
Quarter size hail was covering FM 652.
Quarter size hail was covering 25 percent of the road and melting, but passable. Hail was roughly 2 inches deep in a few locations.
Quarter to half dollar size hail on FM 652.
Quarter size hail reported along US 285 about 1 mile south of the Reeves and Pecos county line.
Heavy rain fell across Terrell County and produced flash flooding fifteen miles south of Sheffield. Oxy USA Inc. Gas Plant said many side roads and low water crossings were inundated with over six inches of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681479, 681480, 681481, 681482, 681484, 681486, 681487, 681488, 683243, 683138, 683149, 683139, 683142, 683143, 683144, 683145, 683146, 683148, 683147, 681471.